Texas, 2013

Drought in Texas, November 12 to 25, 2013

November 12 to 25, 2013 · NWS BRO · 6 events in 6 counties and zones

Significant rainfall during the second half of November allowed for significant improvement in drought conditions across the Rio Grande Valley and Deep South Texas. A strong cold front moving through Deep South Texas on the 22nd produced a line of showers and strong thunderstorms.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Significant rainfall during the second half of November allowed for significant improvement in drought conditions across the Rio Grande Valley and Deep South Texas. A strong cold front moving through Deep South Texas on the 22nd produced a line of showers and strong thunderstorms. Some of the thunderstorm activity produced very heavy rainfall, mainly over portions of Kenedy, Willacy and Cameron counties. Rainfall amounts during the month of November were above normal over much of the area. Rainfall totals ranged from 2 to 6 inches, with central Cameron County reporting near 8 inches. Rainfall amounts across the extreme western sections of the region were near an inch or less. Moderate (D1) drought conditions to Severe (D2) drought conditions extended across Willacy, Kenedy, Hidalgo, Brooks, Starr, Jim Hogg and Zapata counties. Areas of Extreme drought (D3) were reduced but remained over southwestern Hidalgo, southeastern Starr, southwest Jim Hogg , northeast Willacy, and SE Kenedy counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 11, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, Nov 11, 11:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1127 PM CST MON NOV 11 2013

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...CLOUD DECK RUNNING AROUND 5000 FEET ACROSS THE WESTERN
VALLEY...WITH SMALL BREAK RIGHT ALONG THE COAST. EXPECT THE CLOUD
TO REMAIN STEADY OVERNIGHT. STRONG COLD FRONT RACES THROUGH
TOMORROW DURING THE AFTERNOON...INCREASING NORTH WINDS TO 15 TO 20
KNOTS...BUT CIGS REMAIN VFR THROUGH THE DAY.

&&

.PREV DISCUSSION... /ISSUED 548 PM CST MON NOV 11 2013/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...MOSTLY CLOUDY TO CLOUDY SKIES WITH CLOUD DECKS BETWEEN
5000 AND 7000 FEET ARE EXPECTED THROUGH THE OVERNIGHT HOURS AS
WINDS DIMINISH TO LIGHT LEVELS. TOMORROW...THE PASSAGE OF A COLD
FRONT WILL LOWER CEILINGS AND PRODUCE BREEZY WINDS FROM ROUGHLY
THE NORTH THROUGHOUT THE DAY. VFR SHOULD PREVAIL THROUGH THE NEXT
24 HOURS.

PREV DISCUSSION... /ISSUED 220 PM CST MON NOV 11 2013/

SHORT TERM /NOW THROUGH TUESDAY NIGHT/...WESTERLY FLOW ALOFT WILL
TRANSITION TO NORTHWEST FLOW DURING THE SHORT TERM FORECAST AS A
DEEPENING TROUGH MOVES SOUTHEAST ACROSS THE EASTERN PORTION OF THE
CONUS TODAY INTO TUESDAY. THIS WILL ALLOW FOR A STRONG COLD FRONT TO
PUSH ACROSS THE CWA BY MID DAY TUESDAY. EXPECT THE NORTH TO
NORTHEAST WINDS TO INCREASE AROUND 15Z TUESDAY AND REMAIN BREEZE
THROUGH THE DAY WITH OVERCAST SKIES. THE MOISTURE CONTENT WITH THIS
FRONT IS VERY LIMITED WITH CHANCE OF SHOWERS POSSIBLE ALONG THE
INTERNATIONAL BORDER TUESDAY. THE COOLER AIR BEHIND THIS FRONT WILL
ARRIVE LATER AFTER SUNSET AND THE OVC SKIES WILL PREVAIL TUESDAY
ONCE AGAIN ACROSS THE AREA KEEPING HIGH  TEMPERATURES IN THE MID TO
UPPER 70S. TUESDAY NIGHT AFTER THE FRONT THE NORTHEAST WINDS WILL
REMAIN BREEZE TO WINDY CLOSER TO THE COAST WITH LOW CHANCE OF RAIN
AND COOLER TEMPERATURES IN THE MID 40S FROM HIGHWAY 77 WEST AND INTO
THE 50S ALONG THE COAST.

TEMPERATURES ARE ON TRACK FOR THE SHORT TERM FORECAST THROUGH
TUESDAY NIGHT. THE MAIN CHANGES DONE TO THE FORECAST WERE FOCUS ON
THE POP FORECAST TRENDING LOWER THAN WHAT THE MODELS ARE SHOWING.
THE GFS AND ECMWF INCREASE THE MOISTURE CONTENT ESPECIALLY ALONG THE
BORDER AND HIGHER INTO THE SIERRA MADRE. CURRENT PRECIPITABLE WATER
VALUES CLOSE TO 200 PERCENT OF NORMAL ARE CONCENTRATED OVER THE BAY
OF CAMPECHE. ALSO...A LOT OF THE CLOSE COVER ALONG THE MEXICAN COAST
IS NOT REACHING THE GROUND. LEAN TOWARDS THE NAM 12Z RUN WITH THE
BEST CHANCE OF RAIN RIGHT ALONG AND SOUTH OF THE INTERNATIONAL
BORDER AND MOVING QUICKLY SOUTH OF THE BORDER AS DRY AIR AND NORTHEAST
WINDS INCREASE.

LONG TERM /WEDNESDAY THROUGH MONDAY/...A STRONG RIDGE OVER THE
NORTHERN PLAINS/UPPER MIDWEST...SUPPORTING A 1040 MB SURFACE HIGH
OVER THE MISSISSIPPI VALLEY WEDNESDAY WILL SHIFT EAST...ALLOWING A
BROAD MID LEVEL TROUGH TO SET UP OVER MUCH OF THE PLAINS AREA LATE
IN THE WEEK. ASIDE FROM MODERATING TEMPERATURES OVER DEEP SOUTH
TEXAS AND THE RGV WEDNESDAY THROUGH FRIDAY...VERY LITTLE OF GREAT
IMPORT WILL OCCUR. AS THE BROAD MID LEVEL TROUGH EXTENDS FARTHER
BACK OVER THE SOUTHWEST UNITED STATES...AND BACKS FLOW ALOFT TO
THE SOUTHWEST...UNSETTLED WEATHER MAY DEVELOP OVER WEST TEXAS AND
NORTHEAST MEXICO AS WELL AS PORTIONS OF THE GULF OF MEXICO. MDT
ONSHORE WINDS WILL ALSO PUMP MOISTURE INTO THE AREA. THUS THE
CURRENT FORECAST WILL MAINTAIN CHANCE MENTION OF RAIN FOR THE
WEEKEND...PRIMARILY OVER THE GULF BUT WITH A SLIGHT POTENTIAL FOR
AREA WIDE CONVECTION. OTHERWISE...SHORT WAVE TROUGHS WILL DIG INTO
THE MAIN TROUGH WITH PULSES OF HIGH PRESSURE MOVING SOUTH OUT OF
CANADA. ONE PULSE WILL REACH THE CWA MONDAY AS A WEAK FRONT...
AND WITH THE MAIN TROUGH STILL PROVIDING A SOUTHWEST FLOW ALOFT...
RAIN CHANCES COULD AGAIN INCREASE SLIGHTLY.

AFTER A COOL START WEDNESDAY...WITH LOWS IN THE 40S AND 50S...OVC
SKIES WILL KEEP HIGH TEMPS IN THE 50S AND 60S DURING THE DAY...10
TO 15 DEGREES BELOW NORMAL. WEDNESDAY NIGHT WILL BE SIMILAR INLAND
WITH LOW TEMPERATURES IN THE 40S...THOUGH VEERING WINDS MAY BRING
TEMPERATURES UP ALONG THE COAST BY A FEW DEGREES OVER THE PREVIOUS
NIGHT...INTO THE MID OR UPPER 50S. STILL...HIGH TEMPS THURSDAY
WILL LIKELY ONLY BE IN THE 60S. WARMING WILL SLOWLY CONTINUE...
WITH NEAR NORMAL TEMPS AGAIN ON FRIDAY...THOUGH RAIN CHANCES WILL
BE SLIGHTLY HIGHER AS DISCUSSED ABOVE.

MARINE...
NOW THROUGH TUESDAY NIGHT...STRONG FRONT WILL MOVE ACROSS THE
AREA TUESDAY AFTERNOON INCREASING NORTHEAST WINDS TO SCA AS EARLY
AS 18Z TOMORROW. THE COOLER TEMPERATURES AND LONG NORTHEAST FETCH
COMING FROM THE NORTHERN PART OF THE GULF WILL INCREASE WINDS UP
TO GALE WARNING STARTING TUESDAY EVENING. A GALE WATCH HAS BEEN
ISSUE FOR THE GULF WATERS AT THIS TIME. THE BEST CHANCE OF RAIN
POSSIBLE TUESDAY WITH THE PASSAGE OF THE FRONT BUT QUICKLY DRY AIR
WILL MOVE INTO THE AREA LIMITING ADDITIONAL CONVECTION. NORTHEAST
WINDS WILL BUILD SEAS QUICKLY SO EXPECT SMALL CRAFT ADVISORY AS
EARLY AS TUESDAY AFTERNOON AND GALE WARNING INTO THE EVENING. THE
SEAS WILL BUILD BETWEEN 10 TO 12 FEET OVER THE OFFSHORE WATERS
TUESDAY NIGHT INTO WEDNESDAY. ALSO SCA WILL BE NEEDED INTO THE
FIRST PART OF WEDNESDAY DUE TO HIGH SEAS CONTINUING. HIGH TIDE
TUESDAY NIGHT...WITH THE ADDITION OF HIGH SEAS...MAY PUSH WATER
HIGHER ONTO THE BEACH FOR THE OVERNIGHT HOURS INTO WEDNESDAY
MORNING SO A COASTAL FLOOD STATEMENT FOR THE BEACHES MAY BE
NEEDED.

WEDNESDAY THROUGH SATURDAY...STRONG NORTH TO NORTHEAST WINDS WITH
GULF WAVE HEIGHTS OF 10 TO 12 FEET WILL BE ONGOING ON WEDNESDAY.
GUIDANCE SUGGESTS THAT GUSTS WILL HAVE DROPPED JUST BELOW GALE
FORCE BY THEN. CONDITIONS WILL IMPROVE AS HIGH PRESSURE SPREADS
OVER THE WEST GULF...WITH WINDS VEERING TO EAST AND DIMINISHING
WEDNESDAY NIGHT...ALTHOUGH WAVE HEIGHTS MAY REMAIN HIGH ENOUGH FOR
SMALL CRAFT ADVISORY CONDITIONS INTO THURSDAY MORNING. MODERATE
SOUTHEAST WINDS WILL RETURN THURSDAY AFTERNOON AS HIGH PRESSURE
SHIFTS EAST...AND SEAS WILL ALSO REMAIN MDT. SURFACE CONVERGENCE
AND INCREASING DIFLUENCE ALOFT WILL ENHANCE INSTABILITY AND BRING
UNSETTLED WEATHER TO PARTS OF THE GULF...WITH SHOWERS MAINTAINING
A STEADY APPEARANCE OFFSHORE. ISOLATED SHOWERS WILL THUS MOVE MORE
PERVASIVELY INTO THE LOWER TEXAS COASTAL AREAS LATER THIS WEEK AND
INTO THE WEEKEND.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...GALE WATCH FROM TUESDAY EVENING THROUGH LATE TUESDAY NIGHT FOR
     GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/51
Hazardous weather outlook, Nov 11, 5:27 AM CST, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
527 AM CST MON NOV 11 2013

TXZ248>257-121200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
527 AM CST MON NOV 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT AREA BEACHES TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ELEVATED RISK FOR RIP CURRENTS WILL CONTINUE THROUGH THE ENTIRE
WEEK...INCLUDING A HIGH RISK EXPECTED LATE TUESDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-121200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
527 AM CST MON NOV 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE NEXT COLD FRONT IS FORECAST TO ARRIVE LATER TUESDAY WITH A
STRONG PUSH OF COLDER AIR. GALE WARNINGS ARE BECOMING MORE LIKELY
TUESDAY NIGHT INTO WEDNESDAY WITH FREQUENT WIND GUSTS OF 35 KNOTS
AND SEAS ABOVE 10 FEET. AGITATED MARINE CONDITIONS WILL CONTINUE
THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Starr

When
November 12, 12:00 AM CST to November 25, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Benefits from rainfall throughout the month of November allowed for improvement in drought conditions across the county. Exceptional (D3) drought was eliminated from the county. Moderate (D1) drought conditions replaced Severe (D2) drought conditions across the western border of Starr County, while much of the interior of the county was covered in Severe (D2) drought conditions, and the SE corner of the county improved to Extreme (D3) drought conditions.

Drought, Jim Hogg

When
November 12, 12:00 AM CST to November 25, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Benefits from rainfall throughout the month of November allowed for improvement in drought conditions across the county. Drought conditions improved to Moderate (D1) drought conditions along the western border and Moderate (D1) drought conditions remained draped across the northern boundary. The vast majority of the county was covered by Severe (D2) drought conditions, with the SE corner still mired in Extreme (D3) drought conditions.

Drought, Brooks

When
November 12, 12:00 AM CST to November 25, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Rainfall totals generally ranged from just below an inch of rain across portions of western Brooks County with the eastern half of the county slightly wetter, with totals of two to three inches. The benefits from rainfall throughout the month of November allowed for some improvement in drought conditions. Drought conditions improved in the SW corner of the county, where Extreme (D3) drought was shunted further west, but the vast majority of the county remained entrenched in Severe (D2) drought conditions. A sliver of Moderate (D1) drought conditions remained across the northern county border.

Drought, Hidalgo

When
November 12, 12:00 AM CST to November 25, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Rainfall totals varied greatly across Hidalgo County in November, with most of the county seeing rainfall totals between two and four inches. Some pockets of six to eight inches were noted across the northern half of the county. The benefits from rainfall throughout the month of November allowed for some improvement in drought conditions. Drought conditions improved in the SW corner of the county, where Extreme (D3) drought was shunted further west, but the vast majority of the county remained entrenched in Severe (D2) drought conditions. A sliver of Moderate (D1) drought conditions remained across the northern county border.

Drought, Willacy

When
November 12, 12:00 AM CST to November 25, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Rinfall totals varied from two inches across the NE corner of Willacy county up to nine to ten inches across southern Willacy. The benefits from rainfall throughout the month of November allowed for some improvement in drought conditions. Drought conditions improved in the SW corner of the county, where Extreme (D3) drought was shunted further west, but the vast majority of the county remained entrenched in Severe (D2) drought conditions. A sliver of Moderate (D1) drought conditions remained across the northern county border.

Drought, Kenedy

When
November 12, 12:00 AM CST to November 25, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Rinfall totals varied from two inches across the western half of Kenedy County to over ten inches in the northeast corner of the county. The benefits from rainfall throughout the month of November allowed for some improvement in drought conditions. Improvements were seen across the southern third of the county, where Severe (D2) drought conditions spread further south and east, pushing the Extreme (D3) drought conditions to the SE corner of the county. The middle of the county remained in Severe (D2) drought conditions and the northern third of the county remained in Moderate (D1) drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485036, 485037, 485038, 485040, 485041, 485042.